End of Year Resolutions You Can Set Right Now!
November 12, 2019
Drug overdoses can be fatal- and they often are.
In 2014 47,055 Americans died from drug overdose. Accidental overdose is now the number one cause of death in America; from 2000 to 2014 nearly half a million people have died from drug overdoses.
Half a million, gone- from a condition that is entirely treatable.
Of course, the best way to prevent overdose is: abstinence. Unfortunately we don’t live in a perfect world, and we never will. There will always be a degree of substance use- and overdose happens. Literally. We must focus more on treating overdoses than arguing about why they happen. Prevention measures are key to preventing overdose, but we must not relent in arming ourselves with the skills necessary to save the lives of those around us.
Non-Paramedics like you and me- (well, maybe you are a paramedic)- are instrumental in buying an overdose victim as much time as possible before first responders arrive. Just as knowing CPR can save someone from death, knowing the basics of overdose treatment can do the same. Opiate overdoses are most common; thankfully, the advent of Narcan (naloxone) reverses opiate overdose long enough for victims to get treatment for the lingering effects of the incident.
Unfortunately, not all types of overdoses are treatable with Narcan, which is specifically used for opiates- and to some degree, other substances compromising the respiratory system. Meaning heroin overdoses can be treated with Narcan, along with any opiate based prescription medication. Narcan is now an available prescription to anyone, and may be purchased at multiple Walgreen’s and CVS locations. Throughout 2016 both pharmacies are making the medication readily available.
The pinnacle factor of properly rendering aid to overdose victims is knowing what they’ve overdosed on.
Here are the signs, symptoms, and treatments for the following overdoses we’ll cover in our Ultimate Cheat Sheet #1 for Treating Drug Overdoses series!
Treatment for Morphine Overdose
Amphetamine Overdose Treatment
Xanax Overdose Treatment
Oxycontin Overdose Treatment
Klonopin Overdose Treatment
Ketamine Overdose Treatment
Familiarity with the symptoms of flakka use and overdose is quintessential in rendering helpful aid, protecting yourself from sometimes violent flakka users. Flakka induces states of “excited delirium,” in which victims of use and overdose see things which are not there, suffer from acute paranoia, and often become violent, agitated, and a danger to themselves and those around them.
Broward County law officials state in many causes flakka users come directly to them for help and treatment; stating many of the flakka population are “not violent or unmanageable.” Use your best judgement when deciding to render aid directly or not. Should your loved one suffer a flakka overdose, be aware they may not recognize you or have and may not recognize their surroundings.
You may be understandably distressed and feel compelled to make direct contact head-on to offer your help- but this may be detrimental to both your safety, and the safety of the victim. Although not all flakka users are violent, as noted by the Broward Police Department, flakka users are easily agitated. Keeping your distance will often be the best route- your observations will save lives. Becoming a victim complicates recovery for flakka overdose victims.
Practice deep breathing and stay in control of the moment. Push your emotions aside for contemplation after the event, and focus on giving an accurate account of events in the moments of emergency. Stay in the area until help arrives- and then you can let it all out. Focusing on the wellbeing of the person you are trying to help will get you through the emotional tides of the ordeal.
Flakka is an addictive synthetic drug widely available in Florida. The substance excites the central nervous system, frequently causes “overheating,” breaking down proteins in the body, and inducing manic paranoia, violence, and clothes shedding. (Flakka users get hot, really, really hot.)
Take deep breaths and focus on being reassuring to both the victim and yourself. Ritalin overdoses can be fatal, but chances of fatality decrease with the presence of a loving hand, and a resource who contacts medical professionals. Know your presence alone increases the chances of survival. Focus on keeping 911 dispatch up-to-date on all happenings with the victim and follow their instructions to the letter. Breathe and stay calm.
Ground yourself in the moment, and do not allow your mind to wander to possible future outcomes. Commit yourself to listening to the 911 dispatcher’s instructions and keeping the overdose victim calm. Employ deep breathing, push your palms together, or massage your palm with your thumb.
Adderall is an amphetamine, and speeds up the central nervous system- unduly taxing every major organ in the body. Adderall is typically prescribed to treat ADHD and narcolepsy. Adderall can be toxic at low doses- and is the source of hundreds of overdoses.
Focus on keeping the overdose victim active and awake. Barbiturates are extreme central nervous system depressants. Respiratory failure is common. Focus on helping to to promote breathing by asking the 911 dispatch for safe information on rendering aid until medical professionals arrive.